Global bifurcation for asymptotically linear Schrödinger equations



We prove global asymptotic bifurcation for a very general class of asymptotically linear Schrödinger equations \({\left\{\begin{array}{lll}\Delta u + f(x, u)u = \lambda u \quad {\rm in} \; \mathbb{R}^N,\\ u \in H^1(\mathbb{R}^N) \backslash \{0\}, \quad N \; \geqslant \; 1.\qquad\qquad\qquad(1)\end{array}\right.}\) The method is topological, based on recent developments of degree theory. We use the inversion \({u\to v:= u/\Vert u\Vert_X^2}\) in an appropriate Sobolev space \({X=W^{2,p}(\mathbb{R}^{N}),}\) and we first obtain bifurcation from the line of trivial solutions for an auxiliary problem in the variables \({(\lambda,v) \in {\mathbb R}\times X.}\) This problem has a lack of compactness and of regularity, requiring a truncation procedure. Going back to the original problem, we obtain global branches of positive/negative solutions ‘bifurcating from infinity’. We believe that, for the values of λ covered by our bifurcation approach, the existence result we obtain for positive solutions of (1) is the most general so far.

Mathematics subject classification (2010)

Primary 35J61 Secondary 35B32 


Asymptotically linear Schrödinger equations Semilinear elliptic eigenvalue problems Global bifurcation Unbounded domains 


  1. 1.
    Costa D.G., Tehrani H.: On a class of asymptotically linear elliptic problems in \({{\mathbb R}^N}\) . J. Differ. Equ. 173(2), 470–494 (2001)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Genoud F.: Bifurcation and stability of travelling waves in self-focusing planar waveguides. Adv. Nonlinear Stud. 10(2), 357–400 (2010)MathSciNetMATHGoogle Scholar
  3. 3.
    Genoud F.: Bifurcation from infinity for an asymptotically linear problem on the half-line. Nonlinear Anal. 74, 4533–4543 (2011)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order, 2nd edn. Springer, Berlin (2001)Google Scholar
  5. 5.
    Jeanjean H., Lucia M., Stuart C.A.: Branches of solutions to semilinear elliptic equations on R N. Math. Z 230, 79–105 (1999)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Jeanjean H., Stuart C.A.: Nonlinear eigenvalue problems having an unbounded branch of symmetric bound states. Adv. Differ. Equ. 4, 639–670 (1999)MathSciNetMATHGoogle Scholar
  7. 7.
    Jeanjean L.: On the existence of bounded Palais-Smale sequences and application to a Landesman-Lazer-type problem set on R N. Proc. Roy. Soc. Edinb. Sect. A 129(4), 787–809 (1999)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Jeanjean L., Tanaka K.: A positive solution for an asymptotically linear elliptic problem on \({{\mathbb R}^N}\) autonomous at infinity. ESAIM Control Optim. Calc. Var 7, 597–614 (2002)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Li G., Zhou H.-S.: The existence of a positive solution to asymptotically linear scalar field equations. Proc. Roy. Soc. Edinb. Sect. A 130(1), 81–105 (2000)MATHCrossRefGoogle Scholar
  10. 10.
    Liu Z., Wang Z.-Q.: Existence of a positive solution of an elliptic equation on \({{\mathbb R}^N}\) . Proc. Roy. Soc. Edinb. Sect. A 134(1), 191–200 (2004)MATHCrossRefGoogle Scholar
  11. 11.
    Rabinowitz P.H.: On bifurcation from infinity. J. Differ. Equ. 14, 462–475 (1973)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Rabier, P.J.: Salter MF A degree theory for compact perturbations of proper C 1 Fredholm mappings of index 0. Abstr. Appl. Anal. 7, 707–731 (2005)Google Scholar
  13. 13.
    Stuart, C.A.: An introduction to elliptic equations on R N, in nonlinear functional analysis and applications to differential equations (Trieste, 1997), pp. 237–285. World Science Publishing, River Edge (1998)Google Scholar
  14. 14.
    Stuart C.A., Zhou H.-S.: A variational problem related to self-trapping of an electromagnetic field. Math. Methods Appl. Sci 19(17), 1397–1407 (1996)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Stuart C.A., Zhou H.-S.: Applying the mountain pass theorem to an asymptotically linear elliptic equation on R N. Comm. Partial Differ. Equ. 24(9–10), 1731–1758 (1999)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Stuart C.A., Zhou H.-S.: Axisymmetric TE-modes in a self-focusing dielectric. SIAM J. Math. Anal. 37(1), 218–237 (2005)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Stuart C.A., Zhou H.-S.: Global branch of solutions for nonlinear Schrödinger equations with deepening potential well. Proc. Lond. Math. Soc 92(3), 655–681 (2006)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Toland J.F.: Asymptotic nonlinearity and nonlinear eigenvalue problem, Quart. J. Math. Oxf. 24, 241–250 (1973)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Van Heerden F.A.: Multiple solutions for a Schrödinger type equation with an asymptotically linear term. Nonlinear Anal. 55(6), 739–758 (2003)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Van Heerden F.A., Wang Z.-Q.: Schrödinger type equations with asymptotically linear nonlinearities. Differ. Integral Equ. 16(3), 257–280 (2003)MathSciNetMATHGoogle Scholar
  21. 21.
    Zhou H.-S.: Positive solution for a semilinear elliptic equation which is almost linear at infinity. Z. Angew. Math. Phys. 49(6), 896–906 (1998)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Zhou H.-S., Zhu H.: Asymptotically linear elliptic problem on \({{\mathbb R}^N}\) . Q. J. Math. 59(4), 523–541 (2008)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  1. 1.Maxwell Institute for Mathematical Sciences, Department of MathematicsHeriot-Watt UniversityEdinburghScotland

Personalised recommendations